Effects of statins on skeletal muscle: A perspective for physical therapists

Stephanie L. Di Stasi, Toran D. MacLeod, Joshua D. Winters, Stuart A. Binder-Macleod

Research output: Contribution to journalArticlepeer-review

74 Scopus citations

Abstract

Hyperlipidemia, also known as high blood cholesterol, is a cardiovascular health risk that affects more than one third of adults in the United States. Statins are commonly prescribed and successful lipid-lowering medications that reduce the risks associated with cardiovascular disease. The side effects most commonly associated with statin use involve muscle cramping, soreness, fatigue, weakness, and, in rare cases, rapid muscle breakdown that can lead to death. Often, these side effects can become apparent during or after strenuous bouts of exercise. Although the mechanisms by which statins affect muscle performance are not entirely understood, recent research has identified some common causative factors. As musculoskeletal and exercise specialists, physical therapists have a unique opportunity to identify adverse effects related to statin use. The purposes of this perspective article are: (1) to review the metabolism and mechanisms of actions of statins, (2) to discuss the effects of statins on skeletal muscle function, (3) to detail the clinical presentation of statin-induced myopathies, (4) to outline the testing used to diagnose statin-induced myopathies, and (5) to introduce a role for the physical therapist for the screening and detection of suspected statin-induced skeletal muscle myopathy.

Original languageEnglish
Pages (from-to)1530-1542
Number of pages13
JournalPhysical Therapy
Volume90
Issue number10
DOIs
StatePublished - Oct 2010

ASJC Scopus subject areas

  • Physical Therapy, Sports Therapy and Rehabilitation

Fingerprint

Dive into the research topics of 'Effects of statins on skeletal muscle: A perspective for physical therapists'. Together they form a unique fingerprint.

Cite this